Giving up ADHD medication

My poor blog. So neglected… If you were a plant you’d be dead by now. Well a lot has happened within the last couple of months. I moved from Sydney to Melbourne. I got diagnosed with ADHD-PI,  I got prescribed ADHD Meds, I’ve taken up rock climbing, I’ve given up on job hunting, I’ve decided to build a neurofeedback device (can’t spend all day watching tv), and finally I’ve decided to stop taking my ADHD medication.

I was prescribed dexamphetamine about 3 weeks ago. Two weeks earlier I was prescribed Pristiq an antidepressant, which my Doctor thought would decrease any slight depression/anxiety side effects that stimulants (like dexamphetamine) tend to cause.

Pristiq for the first 3 days regulated my sleep. I felt tired at 10 ish and then woke up early in the morning, which is unusual for me, as I normally stay up till 2-3 in the morning and wake up round 10-11 ish. But after that I went back to my regular sleeping patterns, and the whole time I didn’t notice any difference in mood/energy. 

So next doctor’s appointment i was prescribed dex. I asked if I could be taken off Pristiq because I didn’t notice any effect, but he said that it would be best to keep on it. I was told to take 4 x 5mg tablets of dex a day, every 4 hours starting from 7am. 

I didn’t stick to that schedule, as I never woke up at 7am. For the first week I took 3 tablets a day at approximately 12pm – 4 pm -7 pm. I also didn’t take the pristiq, because I didn’t think it had any positive effect on me, and I didn’t want to add useless chemicals to my body. 

My experience on Dex has not been pleasant. While the apartment was cleaner than ever, and I was able to concentrate better when reading/writing, the weird side effects seemed to negate the benefits. 

Side effects

  • Less emotional control when medication wears off towards the end of the day. My first day on Dex ended with me getting into an argument with my housemate and then bursting into tears.
  • Weird feelings/mental states. I don’t really know how to describe this one- normally occurs as the medication is wearing off, I get a kind of headache but its not that painful but its a weird feeling that I don’t have anything to compare it to. Normally accompanied by feelings of anger/bad mood.
  • hyper social anxiety. This is probably what the Pristiq might have helped with but It only occurred a couple of times. I think I freaked a shop assistant out over the usual small talk (which I hate) that happens over the cash register. I was really nervous and when speaking it felt like I was listening to myself speak, without actually knowing what I was going to say, and I felt really stressed out. 
  • Muscle pain. While on Dex I felt pain in my arms at random times during the day. It was a combination of the muscles feeling tired/joint pain. The days I didn’t take Dex the pain disappeared so I know that the pain wasn’t exercise/lifestyle related. 

 

So I haven’t taken Dex in 3 days, and I feel better for not having to put up with the side effects. I’ll make a doctors appointment for next week, but for the next month I am going to try to improve my diet/exercise more and see if that enables me to manage my ADHD better. 

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s